MAUDE Adverse Event Report: ANGIODYNAMICS SMART PORT; PORT & CATHETER,

ANGIODYNAMICS SMART PORT; PORT & CATHETER,
Model Number CT80STPD
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/11/2022
Type of Reportable Event Malfunction
Event or Problem Description
A patient had a smartport single titanium ct vtx port placed on (b)(6) 2022.It was reported the port catheter had cracked and fractured inside the patient.The port was removed and replaced.The patient did not experience any adverse effects, harm, or require medical intervention because of this incident.
 
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description of port catheter tubing fractured/detached inside patient cannot be confirmed, no complaint sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.Device history record review of the indicated packaging/assembly/catheter lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Labeling review: the directions for use (dfu) that is provided in the reported kit contains the following directions and precautions: contraindications: catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Warnings: do not use syringes smaller than 10 ml syringe when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.Do not forcefully flush the port system with any syringe size.After confirmation of patency by detecting no resistance and the presence of a blood return, use syringes appropriately sized for the medication being injected.Do not transfer the medication to a larger syringe.Failure to ensure patency of the catheter prior to power injection studies may result in port system failure and patient injury may occur.Do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure and patient injury may occur.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.Do not attempt to measure the patient's blood pressure on the arm in which a peripheral system is located, since catheter occlusion or other damage to the catheter could occur.If the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Precautions: to avert device damage and/or patient injury during catheter placement: avoid accidental device contact with sharp instruments and mechanical damage to the catheter material.Use only smooth-edged atraumatic clamps or forceps.Do not use the catheter if there is any evidence of mechanical damage or leaking.Avoid sharp or acute angles during implantation which could compromise the patency of the catheter lumen.Carefully follow the catheter to port connection technique provided in the dfu to ensure proper device connection and to avoid catheter damage.Assure tight connection between port body and catheter.After implantation or any treatment via the port, the system should be flushed with normal saline for injection per institutional protocol.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference: (b)(4).
 
Event or Problem Description
Angiodynamics received a user medwatch report, reference (b)(4).The event description provided additional information that was not originally reported.Per the report: "patient had mediport placed in the left subclavian for chemotherapy use with fluoroscopy confirmation of position.When patient arrived for outpatient infusion, port was accessed with no blood return.Cathflo was instilled.Patient reported pressure when the port was being flushed.Nurse noted again there was no blood return and patient continued to report pressure with flushing.Positional changes that worked in the past were no longer working.Nurse noted no visible swelling at site.Port studies were ordered and completed.Imaging found the port hub itself intact and the catheter was attached to the port hub.However, "the catheter itself was discontinuous, with wide separation between the edges.The contrast exist the distal end of the catheter with difficulty, and there are no signs that the catheter tip is within the vessel." the patient underwent the removal of the fractured catheter "with the distal end being hung up in the right atrium and innominate vein".The subclavian port was replaced with a left internal jugular (ij) during the same procedure.Surgeon comments include, "fluoroscopy did again reveal the fractured distal portion of the mediport and the more proximal segment at the left subclavian vein.Venogram with our catheter parked at the innominate vein showed a widely patent left innominate vein, ij and superior vena cava.A snare catheter was advanced.A small tulip snare was used to snare the remnant catheter that was free floating in the right atrium.This was then grasped and retrieved into the 16-french sheath and removed from the body.Completion venogram revealed patency of the central veins without any evidence of stenosis or residual catheter fragments.".
 
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
Returned for evaluation was one smartport.As received, the smartport and the blue boot with approximately 1.5cm of catheter tubing were returned attached.The septum was filled with bio material {blood}.The remainder of the catheter tubing was not returned.In addition, it was observed that the blue boot connector was assembled onto the port outlet tube backwards; the tapered end of the blue boot should point distally away from the port housing.The customer's complaint description of catheter fractured is confirmed.The catheter was fractured at approximately the 1.5 cm mark where it exited the blue boot.No manufacturing non-conformances were identified, and catheter dimensions met specification.A definitive root cause could not be determined from sample review; however, the blue boot and catheter were found to be connected to the port backwards which could be a contributing factor.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the directions for use that is provided contains the following statements: warnings: do not use syringes smaller than 10 ml syringe when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.Do not forcefully flush the port system with any syringe size.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.If the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Precautions to avert device damage and/or patient injury during catheter placement: avoid accidental device contact with sharp instruments and mechanical damage to the catheter material.Avoid sharp or acute angles during implantation which could compromise the patency of the catheter lumen.Carefully follow the catheter to port connection technique provided in the dfu to ensure proper device connection and to avoid catheter damage.Assure tight connection between port body and catheter.Potential complications use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: catheter fragmentation/embolization implantation of attachable catheter: insert catheter into sheath.Position the distal end of the catheter at the desired location.Peel away sheath while withdrawing it from vessel.Care should be taken not to withdraw catheter as sheath is removed.Catheter position should be confirmed radiographically.Secure catheter in place - trim proximal end of catheter and advance through subcutaneous tunnel to the port pocket.Attach catheter to the port body.Blue strain relief mechanism slide the blue strain relief mechanism over the end of the catheter.The tapered end of the blue strain relief mechanism should point away from the proximal end of the catheter.Slide the trimmed end of the catheter tip onto the stem until the catheter is flush with the stem flanges.Slide the strain relief mechanism over the catheter and onto the stem until it contacts the port body.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT
Common Device Name
PORT & CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key14621020
Report Number1317056-2022-00084
Device Sequence Number4456200
Product Code LJT
UDI-Device IdentifierH787CT80STPD0
UDI-PublicH787CT80STPD0
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberCT80STPD
Device Catalogue NumberCT80STPD
Device Lot Number5708020
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer06/21/2022
07/21/2022
08/26/2022
Initial Report FDA Received Date06/07/2022
Supplement Report FDA Received Date06/27/2022
07/28/2022
09/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age42 YR
Patient SexFemale
Patient Weight112 KG
Patient RaceBlack Or African American